Do Prolia injections affect the kidneys?

Posted by spiritbird2 @spiritbird2, Mar 30, 2016

I have been on Prolia injections for 2 years now. My kidneys were being effected by a lowering of GFR to 45. I am now on a years vacation from Prolia and GFR has increased to 50. My doctor said Prolia does not effect the kidneys. So now I am confused.

Liked by TERESA LOGAN

Hi @spiritbird2, and welcome to Connect. I’m Alyse, and I’m one of the community moderators here. I found some information on Prolia from Mayo Clinic that you may find helpful (http://www.mayoclinic.org/drugs-supplements/denosumab-subcutaneous-route/description/drg-20074315).

Have you talked with your pharmacist regarding the increase in your GFR? I’m also tagging @nancymc who wrote about Prolia and may have some suggestions or advice for you.

REPLY

Any input yet for my Prolia question?

REPLY
@spiritbird2

Any input yet for my Prolia question?

Jump to this post

No not yet. Thanks for asking

REPLY

@spiritbird2, my mom gets Prolia shots every 6 months. It has helped her mobility enormously. Luckily she hasn’t noticed any decline in kidney function or any other side effect. I also don’t see renal function or kidney function listed as side effects on the link Alyse provided.

I, too, would be confused if my doctor took me off a drug due to a side effect and then said the drug didn’t cause that side effect. I would go back and ask more questions.

What were you taking Prolia for?

Liked by spiritbird2

REPLY

@spiritbird2, we took your question to a pharmacist here at Mayo Clinic. She told us this:

Kidney function decline is not an adverse reaction that is listed in drug references for Prolia. However, this medication can cause a decrease in calcium (hypocalcemia), sometimes severely. The risk is greater with decreased kidney function, and health care providers are advised to use cautiously in these cases. It’s possible that the medicine didn’t cause the decrease in kidney function, but with a decreasing GFR, the doctor may be concerned that it puts you at greater risk for some of the more serious side effects of the medication.

REPLY

Thank you so much. My doc does draw serum for electrolytes and Vit D within 2 weeks of Prolia injection. My calcium is usually around 9.4 in that area and do supplement both ca and Vit D. One more question If you had stage 2 or 3 kidney disease and osteoporosis which medication would you take? Thanks again

REPLY

I have been taking Fosamax for six month but stopped last month due to stomach upset issues. My doctor ordered Prolia injections twice a year. Upon picking up the prescription and reading the side effects pamphlet, I became worried that the cure may be worse then the disease. I also take bone-up brand cacium supplement 1000 mg calcium plus 500 mg magnesium and strontium 750 mg as well as vitamin D3 1000 iu. I have the ProLia in the refrigerator and an appointment tomorrow with my doctor to inject. I am very concerned about this as I have had a bad reaction to a flu shot four years ago and developed ADEM acute diseminated encephomyilitis. Does anyone have advice I could use?

REPLY
Please login or register to post a reply.